If you're thinking vacation, don't think drug holiday: it's not a vacation. Before dopamine agonists were available as alternatives to L-dopa, and before Clozaril, Geodon, and Seroquel, were used to treat the psychiatric complications of L-dopa, drug holidays— temporary withdrawal of L-dopa to counteract side effects such as dyskinesia and psychosis—were the "rage." The holiday "purged" or "cleaned" the brain of excess L-dopa, but unfortunately it nearly did in the patient, as well.
The holiday was originally developed as a means of restoring the sensitivity of the dopamine receptors to L-dopa. In the 1970s many PD patients underwent what were called "drug holidays" or "L-dopa holidays" or "L-dopa drug holidays." The holidays lasted for several days to up to 2 weeks. Although many patients improved after the holiday, some dramatically, when L-dopa was restarted, the holiday was not a "holiday." As the symptoms of the underlying PD emerged after L-dopa was stopped, and the severity of the symptoms became apparent, patients and their families became severely anxious and depressed. Some patients became suicidal. Some developed difficulty swallowing, choking on and aspirating their food. And some developed an aspiration pneumonia. Some patients became so rigid they developed contractures of their feet. And some patients, because they were bed-bound, developed blood clots in the legs. Today, such "holidays" have been largely abandoned, replaced by a more skilled use of PD drugs, DBS, and, when needed, anti-psychosis drugs. "Holidays," if they are to be done, must be managed in a hospital by a neurologist trained in PD.
Two types of drug holidays were tried to treat L-dopa (Sinemet)-related problems. The first was the formal drug holiday, in which a patient was admitted to the hospital and Sinemet was withdrawn for at least 5 days or until dyskinesia disappeared or most of the mental changes clear. After the holiday Sinemet was reintroduced slowly. Follow-up studies indicated that after the holiday, some patients could be maintained on lower doses of Sinemet for several months. However, during the drug holiday, many patients exhibited a marked worsening of their PD. The worsening revealed their true PD state, the state they would have been in if they had not been treated with Sinemet. While patients were being withdrawn from Sinemet, physical therapy, respiratory therapy, psychiatric counseling, and nursing care became of paramount importance. Because holidays carry risk, today they are reserved for patients with psychosis for whom all other treatments have failed.
A variant of the drug holiday was the weekly 2-day holiday in which L-dopa (Sinemet) was reduced or stopped at home for 2 days each week. This was done in people who were experiencing mental changes, such as delusions, hallucinations, and agitation. The idea, unproven, was to "purge" or "clear" excess dopamine from the brain. A second variant of the drug holiday was the weekly 2-day in which L-dopa (Sinemet) was reduced or stopped at home for 2 days each week. The idea, again unproven, was to "desensitize" the dopa-
mine receptors. This could be done safely in most patients, particularly if they were on a dopamine agonist during the 2 "off" days.
A rare but dangerous complication of the drug holiday was the "neuroleptic malignant syndrome." NMS is an unusual reaction to neuroleptic drugs (drugs such as Haldol, Stellazine, and Thorazine) and to abrupt withdrawal of L-dopa. NMS is characterized by high fever, severe rigidity, and ANS dysfunction. The symptoms of NMS may develop from a few days to a few weeks following neuroleptic drug use or a few days after abruptly stopping L-dopa (Sinemet). The muscle rigidity of NMS may be so severe as to result in immobility, which may lead to high fever, shortness of breath, decreased oxygen saturation, and death. The rigidity may also lead to massive muscle destruction with increased serum CPK (a muscle enzyme) and myoglobinuria (muscle breakdown products in the urine). The myoglobinuria may block the tubules in the kidneys, resulting in kidney failure. ANS dysfunction includes high fever, high blood pressure, and a rapid or irregular heart rate. NMS occurs in 1 percent of patients who receive neuroleptic drugs and is attributed by some to a dopamine receptor blockade in the basal ganglia and hypothalamus, and by others to a disturbance of calcium uptake in muscle. The mortality (death rate) associated with NMS, when not recognized and treated, is at least 20 percent. Treatment consists of the withdrawal of the neuroleptic drug (if this is the cause of the NMS) or the reinstitution of Sinemet (if its withdrawal is the cause of the NMS), supportive care, and the use of a dopamine agonist or dantrolene (a powerful muscle relaxant).
Panic attack a sudden onset of panic with no apparent cause.
Was this article helpful?
When over eighty years of age, the poet Bryant said that he had added more than ten years to his life by taking a simple exercise while dressing in the morning. Those who knew Bryant and the facts of his life never doubted the truth of this statement.